Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Grand Rapids, MI

May 16, 2001Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 16, 2001, 6:57 AM EDT for Van Buren County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2001, 6:57 AM EDT (10:57 UTC)
Expired
May 16, 2001, 8:00 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Van Buren County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS53 KGRR 161056
SVRGRR
MIC159-161200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 AM EDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 800 AM EDT

* AT 654 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SOUTH HAVEN...MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SOUTH HAVEN AROUND 705 AM EDT
   COVERT AROUND 710 AM EDT
   LACOTA AROUND 720 AM EDT
   BANGOR...MCDONALD...HARTFORD AROUND 725 AM EDT
   BREEDSVILLE AROUND 730 AM EDT
   LAWRENCE AROUND 740 AM EDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:08 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 16, 5:08 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 AM EDT THU MAY 16 2001

...DENSE FOG ADVISORY EXPANDED TO COVER THE ENTIRE CWA...

THE 400 AM OBSERVATIONS SHOW THE FOG CONTINUED TO INCREASE IN
COVERAGE AREA. THERE IS LITTLE IN THE WAY OF THICK CLOUDINESS ON TOP
OF THE FOG LAYER... AND WINDS ARE LIGHT. SO NO REASON TO BELIEVE THE
FOG WILL MIX OUT BEFORE MID MORNING. THUS I HAVE EXPANDED THE DENSE
FOG ADVISORY TO COVER THE ENTIRE CWA.

.GRR...DENSE FOG ADVISORY THRU 10 AM...ENTIRE COUNTY WARNING AREA
       FLOOD WARNING THRU 10 AM:
       NEWAYGO...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...KENT...
       CLINTON...BARRY AND INGHAM COUNTIES.

WDM

In the hours before

Special weather statement, May 16, 5:20 AM EDT, 1 hour 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 AM EDT WED MAY 16 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

HAZARDS...FLOODING OF SMALL STREAMS AND CREEKS WILL CONTINUE TODAY
ACROSS SOUTHWEST LOWER MICHIGAN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY SOUTH OF
A MUSKEGON TO MOUNT PLEASANT LINE. THE PRIMARY THREAT WILL BE DIME
SIZE HAIL OR LARGER. ISOLATED DAMAGING WINDS WILL BE POSSIBLE AS
WELL.

DISCUSSION...LOW PRESSURE IN WISCONSIN WILL MOVE EAST AND PUSH A
WARM FRONT THROUGH SOUTHWEST LOWER MICHIGAN TODAY. CLEARING SKIES
BEHIND THIS MORNINGS THUNDERSTORMS WILL ALLOW SOME SUNSHINE TO
FILTER THROUGH. THIS WILL ACT TO DESTABILIZE THE ATMOSPHERE THIS
AFTERNOON. AS THE TRAILING COLD FRONT MOVES INTO LOWER MICHIGAN
LATER THIS AFTERNOON... MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE FRONT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH
SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:52 PM EDTFlash Flood WarningGRRClare3 hr
May 15, 10:25 PM EDTSevere Thunderstorm WarningGRREaton50 min
May 15, 11:00 PM EDTFlash Flood WarningGRRClare6 hr
May 16, 12:34 AM EDTFlash Flood WarningGRRClinton, Gratiot, Isabella, Mecosta, Montcalm, Osceola4 hr
May 16, 1:36 AM EDTFlash Flood WarningGRRBarry, Mason, Muskegon, Newaygo, Oceana3 hr
May 16, 1:52 AM EDTFlash Flood WarningGRRIngham3 hr
May 16, 4:00 AM EDTFlash Flood WarningGRRBarry, Clare, Clinton, Eaton, Gratiot, Ingham and 8 more6 hr
May 16, 8:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.